We thank Drs Poulton and Pero for their thoughtful comments about our article and their informed analysis of the technique used for epidural steroid injection. We are in the ophthalmology business and not the anesthesia business, so the focus of our article was to call attention to the rare but distinct problem of retinal hemorrhage following these injections, rather than the methods used for the injections themselves.We should point out that we described the position of the patient as "head down" when receiving the injection, as this phrase was used when we were instructed about the technique of injection. A more accurate description would be "face down, " as they are in the prone position, but the posture of their bodies is horizontal with the head level, that is, level with the heart.Perhaps Drs Poulton and Pero have a valid criticism of the technique used for the
Kushner FH, Olson JC. Retinal Hemorrhage as a Consequence of Epidural Steroid Injection-Reply. Arch Ophthalmol. 1996;114(3):362. doi:10.1001/archopht.1996.01100130357037
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.